steroids: I asked for a steroid injection in my elbow... - NRAS

NRAS

32,255 members39,450 posts

steroids

VeronicaF profile image

I asked for a steroid injection in my elbow yesterday on the phone and also asked for a short term help with steroids when I see them, I was offered them at the start but then refused them

just spoke to my mum and she scared me, saying I will get wafer thin skin

and then my dentist said last week, if I go on them I must tell him as they will effect my bones

is that the case? so I was feeling good about my decision to ask for help, and now starting to regreat that

16 Replies

It's only if you are on them long term. I've had about three intramuscular shots a year for about three years and I'm fine.

Also had them directly into joints. It's true they're not great long term. But to help with pain short term is better than being in pain... In my opinion.

VeronicaF profile image
VeronicaF in reply to

they were talking about doing that in your bottom on the phone yesterday

do they help you nettie

in reply to VeronicaF

Yes helped a bit. Wouldn't want them long term though. Usually have them whilst waiting for drugs to kick in.

Short term steroids can help, but they do tend to draw you in & if you stay on them -even for a relatively short time - you need a lot of will power to wean yourself off them, under medical advice. They are not meds to be treated lightly.

Long term use can lead to Osteoporosis...not to be recommended.....but short term they can get you through a bad period.

If your Rheumy offers you something like a long term Depomedrone steroid injection that can last up to 3 months, but there is no certainty....for some people it doesn't help at all....but unfortunately you don't know until you try it.

You need to discuss your treatment with your Rheumy...he/she is far more likely to be able to help if you ask what he recommends, rather than going in with your shopping list of meds you have heard about. Explain how your present meds don't seem to be helping...so what does he think is the next step they recommend for you.

As is said so often here....what works for A will not necessarily work fo B.

Your doctor will prescribe what his experience tells him you will most likely benefit from... But nothing is certain with RA .....but let's hope you will find the drug that suits you soon .

Hope your next Rheumy Appoinment provides some answers for you.

No disrespect to your mum but she's only given you half the story, or maybe she simply doesn't know. Oral steroids short term, such as a week's to a month's course irregularly shouldn't cause any problems. The issue comes when you're on steroids long term, especially at high doses.

With general steroid injections (like you may have in your bottom) they are usually only given 3 or 4 times a year, otherwise it's then you risk causing trouble with bone density & osteopenia/osteoporosis. Localised steroid injections (into a specific joint) are similar, 3 or 4 times a year dependent on the dose administered. For both oral and injected steroids the risks are the same, & do also include thinning of skin but it's only if you're on them or given them on a long term basis.

Your dentist is correct in saying you should let him know, this is particularly important if you ever go on long term steroid treatment, not so much up to a month's course or the odd general steroid injection. It can make a difference in drilling teeth as long term treatment could result in your teeth being less strong, they are bone after all.

So, your mum was partly right but in not knowing or distinguishing between short term & long term steroid use she's scared you. It's best not to rely on steroids as part of disease control that's for sure but that's not the case with you so you can ease her mind & tell her so. That said I've been on low dose oral steroids for over 5 years but I do have biennial scans to check my bone density isn't being compromised & I include dairy in my diet & take a prescribed AdcalD3, a calcium & vitamin D supplement to help retain my bone density. Steroids are great for flares to bring control, that's short term so shouldn't be an issue, as AC says it's better than being in pain. To others they're the devil, difficult to come off too, you need a specific tapering plan tailored to you.

If you're still not sure ask your Rheumy or nurse at your next visit, they will take time to explain to you as we have.

thank you everyone

Hope we helped?

I've been on and off steroids for 10 years and it has not affected my bone density or my skin, not in any way.

yes thank you, you have all been fantastic as you always are thank you!!

10 years is long term. No problems. My lupus is quiescent now so I'm not on anything.

Gnarli profile image
Gnarli in reply to EricaN

Wonderful news!

Hi Veronica,

I would say go for it I had 3 days half hour each day on intravenous steroids when I was in hospital, I couldn’t walk and was in intense pain and swelling,after the first course of steroids I got up without any pain and could walk along the corridor after the 3days all my swelling and pain went away, it felt amazing, that feeling lasted about a month, I’m now on 10mg every day and have just had a bone scan to check out the density of my bones, I have to carry a card around with me to let people know I’m on steroids, I’m not looking forward to the weaning off them, but hopefully my RA will be in check by then with no need for them to be in my life. 🤗x

Hi Veronica , like everyone said they are not to be taken for long time but they are alright for an immediate relief. If they can help you with your pains have the injection.

Good luck , let us know how you get on .

I was dx age 6 in 1971, they gave me IM steroid injections 3 x a week, for 4 years! I've also had oral steroids on and off since, 47 years on, my skin is fine.

Hi, i wouldn't worry about short doses of steroid, I've been on them for 38 years ( I know not good 😔) but at a low dose, they were a godsend when I was first diagnosed and when I had a flare in February, I'm going to have a test soon to see if I can eventually come off them but we'll see, after start a new treatment. I do have to take calcium and vitamin d and yes my skin is very thin and cuts easily but I have been on them a long time 😉 all the best xx

Sorry, should be after starting a new treatment leflunomide 😊

You may also like...